Reducing thrombotic complications in the perioperative setting: an update on heparin-induced thrombocytopenia.
Heparins are widely used in the perioperative setting. Immune heparin-induced thrombocytopenia (HIT) is a serious, antibody-mediated complication of heparin therapy that occurs in approximately 0.5%-5% of patients treated with heparin for at least 5 days. An extremely prothrombotic disorder, HIT confers significant risks of thrombosis and devastating consequences on affected patients: approximately 38%-76% develop thrombosis, approximately 10% with thrombosis require limb amputation, and approximately 20%-30% die within a month. HIT antibodies are transient and typically disappear within 3 mo. In patients with lingering antibodies, however, re-exposure to heparin can be catastrophic. In the perioperative setting, heightened awareness is important for the prompt recognition, diagnosis, and treatment of HIT. HIT should be considered if the platelet count decreases 50% and/or thrombosis occurs 5-14 days after starting heparin, with other diagnoses excluded. On strong clinical suspicion of HIT, heparin should be discontinued and a parenteral alternative anticoagulant initiated, even before laboratory confirmation of HIT is obtained. Subsequent laboratory test results may help with the decision to continue with nonheparin therapy or switch back to heparin. Heparin avoidance in patients with current or previous HIT is feasible in most clinical situations, except perhaps in cardiovascular surgery. If the surgery cannot be delayed until HIT antibodies have disappeared, intraoperative alternative anticoagulation is recommended.
Levy, JH; Tanaka, KA; Hursting, MJ
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)